Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 220, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 6, 2018, 2:21 PM MDT for El Paso County, Colorado. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2018, 2:21 PM MDT (20:21 UTC)
- Expired
- Aug 6, 2018, 3:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 69 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 2:38 PM MDT | HAIL 0.75 | 4 Nne Falcon, CO | |
| Aug 6, 2:40 PM MDT | HAIL 1.25 | 1 Ene Falcon, CO | HWY 24 AND MERIDIAN. |
| Aug 6, 2:40 PM MDT | HAIL 1.5 | 2 E Falcon, CO | |
| Aug 6, 2:41 PM MDT | HAIL 1 | 9 Ssw Peyton, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 12:59 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 855 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
562
WUUS55 KPUB 062021
SVRPUB
COC041-062100-
/O.NEW.KPUB.SV.W.0220.180806T2021Z-180806T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
221 PM MDT MON AUG 6 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern El Paso County in east central Colorado...
* Until 300 PM MDT.
* At 221 PM MDT, a severe thunderstorm was located over Black Forest,
or 13 miles north of Colorado Springs, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Northeastern Colorado Springs, Air Force Academy, Black Forest,
Ellicott, Peyton, Schriever AFB, Falcon, Gleneagle and Cimarron
Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3900 10485 3913 10475 3900 10425 3873 10445
TIME...MOT...LOC 2021Z 301DEG 24KT 3902 10475
HAIL...1.50IN
WIND...60MPH
$$
BL2 follow-up statements
666
WWUS55 KPUB 062035
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
235 PM MDT MON AUG 6 2018
COC041-062100-
/O.CON.KPUB.SV.W.0220.000000T0000Z-180806T2100Z/
El Paso CO-
235 PM MDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...
At 235 PM MDT, a severe thunderstorm was located over Falcon, or 13
miles northeast of Colorado Springs, moving southeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Northeastern Colorado Springs, Black Forest, Ellicott, Peyton,
Schriever AFB, Falcon and Cimarron Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3895 10478 3910 10463 3900 10425 3873 10445
TIME...MOT...LOC 2035Z 304DEG 31KT 3894 10461
HAIL...1.50IN
WIND...60MPH
$$
BL831
WWUS55 KPUB 062049
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
249 PM MDT MON AUG 6 2018
COC041-062100-
/O.CON.KPUB.SV.W.0220.000000T0000Z-180806T2100Z/
El Paso CO-
249 PM MDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR CENTRAL EL PASO COUNTY...
At 248 PM MDT, a severe thunderstorm was located near Falcon, or 15
miles east of Colorado Springs, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eastern Colorado Springs, Schriever AFB and Ellicott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3887 10467 3900 10455 3892 10431 3873 10445
TIME...MOT...LOC 2048Z 304DEG 21KT 3889 10455
HAIL...1.25IN
WIND...60MPH
$$
BLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:18 PM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 6, 1:18 PM MDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 118 PM MDT Mon Aug 6 2018 .UPDATE... Issued at 117 PM MDT Mon Aug 6 2018 Updated for Severe Thunderstorm Watch issuance. && .SHORT TERM...(Today and tonight) Issued at 318 AM MDT Mon Aug 6 2018 Currently...Convection has exited the eastern plains early this morning, with just some high thin clouds currently across the forecast area. Brisk north winds have spilled over the Palmer Divide and rushed south along the I-25 corridor, pushing low clouds up on the northern side of Monument Hill but nothing so far into El Paso County as of 4 am. Temps so far have cooled into the 60s for the plains, and 50s for the high valleys. Today and Tonight...Flow aloft will become more northwesterly through the day today as the high pressure ridge starts to amplify over the West Coast. Meanwhile, llvl flow across the eastern CO plains will initially shift to the northeast, then east through the afternoon, pushing an adequate amount of moisture back towards the southeast mts. Models agree that between 18z and 21z convection will start to develop over the high terrain, then move to the east across the adjacent plains. Significant amounts of CAPE and bulk shear point to the potential for these storms to strengthen rapidly through the late aftn, and models also agree that there will likely be a couple rounds of storms well into the evening. In addition, these storms will tap into available moisture and will produce periods of moderate to heavy rainfall. It will be hit or miss with respect to where heavy rain will occur, but the threat is present so decided to issue a Flash Flood Watch for the Pikes Peak region, the Wets and the Sangres, and for the southern foothills, with an emphasis on area burn scars. SPC has also included much of the eastern plains in the Slight category for severe storms, so there is the chance this evening that some of the eastern storms will produce damaging wind gusts and large hail. Convection should linger overnight across the plains, well into Tuesday morning. Temps are forecast to climb into the mid 70s to upper 80s for the plains, and 80s for the high valleys. Moore .LONG TERM...(Tuesday through Sunday) Issued at 318 AM MDT Mon Aug 6 2018 ...Active weather expected through Wednesday with severe thunderstorms across the southeast plains and a flash flood risk for the burn scars in the southeast mountains... Flow aloft will transition to northwesterly through mid week with embedded shortwaves riding down the eastern side of the western U.S. upper ridge across CO. Meanwhile, moist upslope flow at the surface will keep dew points in the 50s and lower 60s across the plains and banked up across the southeast mountains. Tuesday looks like a classic day 2 pattern across southeast CO with CAPE values of around 2000+ J/kg and deep layer shears still running around 40-50 kts thanks to easterly flow at the surface veering to northwesterly aloft. Overall looks like a favorable set up for severe thunderstorms for the eastern slopes of the southeast mountains. Day 2 outlook currently carries a marginal risk for severe thunderstorms and wouldn't be surprised to see this bumped up to a slight risk in future updates. Main concerns will be for large hail and damaging winds, with greatest threat window in the 20z-03z timeframe. Although storm motions will be to the southeast around 20 kts...the potential for rather intense storms with high rainfall rates will elevate the risk for flash flooding, particularly for the more susceptible burn scars such as Hayden Pass, Junkins, Spring and even Waldo. Suspect another round of Flash Flood Watches will be necessary for Tuesday for the southeast mountains. The western mountains will remain relatively dry with only isolated thunderstorm activity. While temperatures across the plains will remain below normal, temperatures across the west will remain above. Not much change for Wednesday with 00z runs advertising a more distinct shortwave dropping through eastern CO in northwest flow aloft. Models differ a bit in how much residual low level moisture stays in place with GFS bringing more drying in from the north and NAM keeping higher dew points locked in across the southeast plains. With upslope flow in place will lean forecast towards the NAM solution. Upper ridge builds out west which decreases northwest flow aloft. This tends to decrease deep layer shear values but they will still be a modest 30-40 kts which is sufficient for an organized severe thunderstorm threat. Area is still under another marginal risk for severe thunderstorms in the day 3 outlook which looks good. Burn scars in the southeast mountains will see a continued risk for flash flooding should they be hit by a more intense storm. Uncertainty grows in the placement of night time convective clusters across the plains. NAM12 suggests one will develop across east central CO and drop southward across the plains during the evening while GFS keeps this across northeast NM. Suspect greatest chance will be to the south in better proximity to the stalled frontal boundary so will carry highest pops across southern areas for now until these differences are resolved. Amplifying upper ridge across the western U.S. will shift flow aloft from a northeasterly direction which will start to bring drier air into eastern sections of the forecast area by late week. With this component of flow aloft, thunderstorms will have a difficult time moving off into the adjacent plains, therefore focus for thunderstorms will shift to the western mountains and valleys. Coverage will decrease into the isolated to low end scattered range. Drier and warmer conditions return for the weekend. Temperatures will return to near to above normal. -KT && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1119 AM MDT Mon Aug 6 2018 There will be a good chance for showers and thunderstorms at KCOS and KPUB this afternoon and early this evening. Heavy rain could reduce the visibility. Late tonight there could also be some low clouds at KCOS and KPUB creating MVFR conditions, but there is too much uncertainty at this time to include in the forecast. KALS is expected to have VFR conditions thru the next 24 hrs, however easterly low level winds tonight, could bring some moisture to the area and the potential for some low clouds late tonight and early Tue. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for COZ072>075- 079>081-087-088. && UPDATE...28 SHORT TERM...MOORE LONG TERM...KT AVIATION...28
Hazardous weather outlook, Aug 6, 11:03 AM MDT, 3 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1103 AM MDT Mon Aug 6 2018 COZ058>089-093>099-071715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1103 AM MDT Mon Aug 6 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected across the southeast mountains and plains this afternoon and evening. Some storms will produce moderate to heavy rainfall rates at times, and could present a flash flood risk for area burn scars. As storms track east across the plains, a few of the storms may become severe, producing damaging wind gusts around 60 mph, one inch diameter or larger hail, and frequent cloud to ground lightning. The possibility of a tornado or two cannot be ruled out. Thunderstorm activity is expected to persist across the plains into the late night hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms will be possible again Tuesday and Wednesday across the southeast mountains and plains. A few severe thunderstorms will be possible both days, with large hail and damaging winds the primary storm threats. The flash flood risk will be elevated both days, particularly for burn scars in the southeast mountains including, Spring, Junkins, Hayden Pass, and Waldo. Thunderstorms will become more isolated in coverage for Thursday through the weekend, with a drying trend expected through the period. Thunderstorms will be more likely to stay confined to the mountain areas, with lightning, wind gusts up to 40 mph, and brief heavy rainfall being the primary storm risks. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the southeastern mountains and plains. 28/28
In the hours before
Local storm report, Aug 6, 1:41 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
141 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 3 WNW DIVIDE 38.96N 105.22W
08/06/2018 M1.00 INCH TELLER CO TRAINED SPOTTER
&&Local storm report, Aug 6, 2:14 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
214 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL 3 ENE MANITOU SPRINGS 38.87N 104.86W
08/06/2018 E1.00 INCH EL PASO CO TRAINED SPOTTER
&&Local storm report, Aug 6, 2:15 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
215 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 1 ESE MANITOU SPRINGS 38.85N 104.90W
08/06/2018 M0.75 INCH EL PASO CO TRAINED SPOTTER
&&Local storm report, Aug 6, 2:17 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
217 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL 1 ESE COLORADO SPRINGS 38.82N 104.81W
08/06/2018 E1.00 INCH EL PASO CO TRAINED SPOTTER
REPORTED AT 1070 TRANSIT DR. COLORADO
SPRINGS, CO.
&&Local storm report, Aug 6, 2:19 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
219 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 3 SE MANITOU SPRINGS 38.82N 104.88W
08/06/2018 M1.00 INCH EL PASO CO TRAINED SPOTTER
&&Local storm report, Aug 6, 2:20 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
220 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 2 SSW COLORADO SPRINGS 38.80N 104.84W
08/06/2018 M1.50 INCH EL PASO CO TRAINED SPOTTER
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:31 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 119 min |
| Aug 5, 6:32 PM MDT | Special Weather Statement | PUB | Las Animas | 43 min |
| Aug 6, 3:32 AM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more | 24 hr |
| Aug 6, 12:41 PM MDT | Special Weather Statement | PUB | Teller | 19 min |
| Aug 6, 12:45 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 45 min |
| Aug 6, 1:19 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 26 min |
| Aug 6, 1:45 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 45 min |
| Aug 6, 2:27 PM MDT | Areal Flood Advisory | PUB | El Paso | 2 hr |
| Aug 6, 2:28 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 47 min |
| Aug 6, 3:12 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 48 min |
| Aug 6, 3:33 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Aug 6, 3:50 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Otero, Pueblo | 40 min |
| Aug 6, 4:03 PM MDT | Special Weather Statement | PUB | El Paso | 42 min |
| Aug 6, 4:13 PM MDT | Special Weather Statement | PUB | Pueblo | 32 min |
| Aug 6, 4:15 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 45 min |
| Aug 6, 4:30 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero, Pueblo | 45 min |
| Aug 6, 4:56 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 34 min |
| Aug 6, 5:08 PM MDT | Special Weather Statement | PUB | Pueblo | 37 min |
| Aug 6, 5:14 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa, Otero | 30 min |
| Aug 6, 5:31 PM MDT | Special Weather Statement | PUB | Crowley | 44 min |
| Aug 6, 5:34 PM MDT | Special Weather Statement | PUB | Huerfano | 41 min |
| Aug 6, 5:37 PM MDT | Special Weather Statement | PUB | Teller | 38 min |
| Aug 6, 5:42 PM MDT | Special Weather Statement | PUB | Pueblo | 33 min |
| Aug 6, 5:46 PM MDT | Severe Thunderstorm Warning | PUB | Teller | 44 min |
| Aug 6, 5:52 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 38 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.